Alert archive / Indiana / River Flood Warnings in 2009
River Flood Warning 209, NWS Indianapolis, IN
NWS Indianapolis, IN issued this river flood warning at Dec 23, 2009, 11:17 PM EST for Knox County, Sullivan County, Indiana; Crawford County, Lawrence County, Illinois. It took effect at Dec 26, 2009, 8:00 PM EST. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2009, 11:17 PM EST (04:17 UTC)
- In effect from
- Dec 26, 2009, 8:00 PM EST
- Expired
- Dec 31, 2009, 11:42 PM EST
- In force
- 5 days
- Issued by
- NWS Indianapolis, IN
- Flood severity
- Minor
Counties Crawford County, IL, Lawrence County, IL, Knox County, IN, Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Wabash River near Hutsonville (HUTI2).
- Action stage
- 12 ft
- Minor stage
- 16 ft
- Moderate stage
- 24 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03341910, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Dec 23, 9:35 PM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 23, 9:35 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 935 PM EST WED DEC 23 2009 .SHORT TERM UPDATE... TEMPERATURES THIS EVENING RANGE FROM 30 DEGREES AT MUNCIE TO NEAR 50 DEGREES DOWN AROUND KNOX COUNTY. GIVEN THAT WINDS ARE STILL ESELY ACROSS THE FORECAST AREA...SEE NO REASON TO ADJUST TEMPERATURES FOR TONIGHT. MUCH OF THE AREA IS STILL UNDER CONTROL OF HIGH PRESSURE OVER SERN ONTARIO WHICH IS GIVING US RECYCLED COLD AIR FROM CANADA. ALSO...WITH TEMPERATURES IN THE 30S AND 40S...SURFACE DEW POINTS RANGE FROM THE MID 20S IN THE NERN PART OF THE FORECAST AREA TO LOW 40S SOUTHWEST. LATEST BUFKIT DATA FROM THE RUC SHOWS KIND WET-BULB ZERO NEAR 32...SO THAT IS ANOTHER REASON TO LEAVE FORECAST TEMPERATURES WELL ENOUGH ALONE TONIGHT. STORM SYSTEM IN THE SOUTHERN PLAINS STILL ORGANIZING AT THIS TIME WITH ONE LOW OVER THE RED RIVER BETWEEN OKC AND DFW..AND ANOTHER IN THE MIDDLE RIO GRANDE VALLEY. THESE LOW SHOULD MEET UP TOMORROW OVER CENTRAL TX THEN MOVE NNEWD BRINGING MUCH WARMER AIR TO OUR AREA AND A BETTER CHANCE FOR RAIN. .AVIATION DISCUSSION...FOR THE 00Z TAFS THE MAIN WEATHER PROBLEM FOR AVIATION WILL BE WINDS ON THURSDAY. A VERY STRONG LOW PRESSURE SYSTEM WILL MOVE INTO IOWA AT 18Z THURSDAY. THROUGH MOST OF THE TAF PERIOD DRIER AIR IN LOWER LEVELS WILL CONTINUE TO MOVE INTO THE AREA FROM THE EAST. THIS WILL KEEP CONDITIONS VFR. THERE WILL BE SOME LIGHT SHOWERS BUT THESE WILL ONLY HAVE MINOR EFFECTS ON VISIBILITIES. A WARM FRONT WILL MOVE THROUGH INDIANA ON THURSDAY. AFTER 12Z WIND DIRECTION WILL CHANGE FROM 100 DEGREES AT 15 KTS AT THE SURFACE TO 150 DEGREES AT 35 TO 40 KTS AT 2 THOUSAND FEET. AS THE PRESSURE GRADIENT INCREASES WINDS WILL GUST UP TO 35 KTS IN THE AFTERNOON. FOR THE EXTENDED PORTION OF THE IND TAF MOIST AIR WILL BEGIN TO WRAP AROUND THE LOW INTO INDIANA. CONDITIONS WILL DECREASE TO MVFR LEVELS IN RAIN CHRISTMAS EVE. SURFACE TEMPERATURES WILL REMAIN ABOVE FREEZING SO ICYING SHOULD NOT BE A PROBLEM. && .DISCUSSION... FORECAST FOCUS IS ON POPS/PRECIPITATION TYPE EARLY IN THE FORECAST THEN ON WINDS. AT 18Z SURFACE LOW PRESSURE WAS ACROSS EASTERN KANSAS WITH A WARM FRONT EXTENDING EAST INTO SOUTHERN KENTUCKY. ACROSS THE FORECAST AREA...FREEZING RAIN WAS EXITING THE NORTHEASTERN PART OF THE AREA /WHERE TEMPERATURES REMAINED JUST BELOW FREEZING/. RAIN WAS ACROSS NORTHWESTERN AREAS. MODELS IN FAIR AGREEMENT THIS RUN. NAM APPEARS TOO COLD WITH SURFACE TEMPERATURES /COMPARED TO WHAT IS GOING ON NOW/...SO WENT CLOSER TO GFS THERE. FOR THE MOST PART THOUGH WENT WITH A MODEL BLEND. CURRENT RAIN ACROSS THE AREA SHOULD MOVE OUT BY TONIGHT...BUT CONTINUED ISENTROPIC LIFT WILL KEEP THE THREAT AROUND ALL NIGHT LONG. CURRENT RADAR SHOWS RAIN MOVING NORTHEAST OUT OF SOUTHERN MISSOURI...AND THIS LOOKS TO REACH THE FAR WESTERN AREA. MEANWHILE...A DRY EASTERLY SURFACE FLOW WILL TRY TO EAT AWAY AT RAIN THAT MOVES EAST. PUTTING THIS ALL TOGETHER LEADS TO A POPS GRADIENT OF LOW CHANCE POPS IN THE EASTERN AREA TO LIKELY OR HIGHER POPS ACROSS THE FAR WESTERN FORECAST AREA. TEMPERATURES SHOULD COOL ENOUGH ACROSS THE NORTHEASTERN AREAS TO KEEP CHANCES OF FREEZING RAIN AROUND THERE. COVERAGE OF PRECIPITATION SHOULD BE LOW ENOUGH TO NOT CAUSE ANY SIGNIFICANT PROBLEMS. WITH THE NAM LOOKING TOO COLD...WENT CLOSER TO THE WARMER MAV NUMBERS. AS THE SYSTEM GETS CLOSER TO THE AREA ON THURSDAY FORCING WILL INCREASE DURING THE DAY AS CAN BE SEEN IN THE ISENTROPIC AND Q-VECTOR CONVERGENCE FORECASTS. THIS FORCING COMBINED WITH THE MOISTURE FLOWING INTO THE AREA FROM THE SOUTH WILL LEAD TO LIKELY OR HIGHER POPS BY AFTERNOON ALL AREAS. TEMPERATURES WILL BE COLD ENOUGH AT THE START OF THE DAY FOR A CONTINUED THREAT OF SOME LIGHT FREEZING RAIN ACROSS NORTHEASTERN SECTIONS OF THE AREA...BUT THIS ALSO OCCURS AT THE TIME OF THE LOWER CHANCES FOR PRECIPITATION. THUS NOT EXPECTING ANY SIGNIFICANT PROBLEMS AT THE MOMENT. BY MID TO LATE MORNING THE SURFACE TEMPERATURES SHOULD BE WARM ENOUGH FOR RAIN. MET CONTINUES TO LOOK TOO COOL MANY PLACES. AFTER COLLABORATION ENDED UP WITH TEMPERATURES IN BETWEEN MAV AND MET FOR HIGHS. THURSDAY NIGHT A 70KT 850 JET MOVES INTO THE AREA. FORCING AND PLENTIFUL MOISTURE WILL LEAD TO CATEGORICAL POPS ALL AREAS. QPF AMOUNTS COULD BE AROUND 1 INCH WHICH MAY LEAD TO SOME FLOODING ISSUES. WILL CONTINUE TO MENTION IN HWO. SHOULD GET BREEZY THURSDAY NIGHT WITH SURFACE PRESSURE GRADIENT TIGHTENING AND STRONG WINDS NOT TOO FAR ABOVE THE SURFACE. QUESTION IS HOW WILL THE INVERSION WILL PROTECT THE SURFACE FROM THE WINDS. AT THE MOMENT BELIEVE THAT THE INVERSION SHOULD BE STRONG ENOUGH TO KEEP ANY GUSTS BELOW ADVISORY CRITERIA...AND GRADIENT WINDS SHOULD AVERAGE JUST BELOW. WILL KEEP AN EYE ON...ESPECIALLY ACROSS SOUTHERN AREAS WHERE MORE MIXING MAY OCCUR. DRY SLOT MOVES IN ON CHRISTMAS AND SHOULD CUT OFF BULK OF PRECIPITATION AS COLDER AIR MOVES IN. WILL KEEP LOW POPS AND RAIN TO SNOW AS IN PREVIOUS FORECASTS. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...CS AVIATION...HAINES SHORT TERM...MCCARTHY
Hazardous weather outlook, Dec 23, 3:43 PM EST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 343 PM EST WED DEC 23 2009 INZ028-029-035-036-043>046-051>055-060>064-067>072-242045- WARREN-TIPPECANOE-FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM- HENDRICKS-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SULLIVAN-GREENE-MONROE- BROWN-BARTHOLOMEW-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 343 PM EST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. WIDESPREAD RAINFALL OF AROUND AN INCH APPEARS LIKELY THURSDAY INTO EARLY FRIDAY. THIS COULD CAUSE FLOODING. STRONG WINDS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...WITH GUSTS UP TO 35 MPH. THIS MAY BLOW AROUND UNSECURED OBJECTS...LIKE CHRISTMAS DECORATIONS. THERE WILL BE A CHANCE OF SNOW SHOWERS FROM CHRISTMAS THROUGH EARLY NEXT WEEK. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ021-030-031-037>042-047>049-056-057-065-242045- CARROLL-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE- RANDOLPH-MARION-HANCOCK-HENRY-SHELBY-RUSH-DECATUR- 343 PM EST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL INDIANA NORTHEAST OF A DELPHI TO INDIANAPOLIS TO GREENSBURG LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. LIGHT FREEZING RAIN WILL BE POSSIBLE NORTHEAST OF A DELPHI TO INDIANAPOLIS TO GREENSBURG LINE TONIGHT. ICE ACCUMULATIONS...IF ANY...WILL BE LIGHT. UNTREATED ROADS MAY BECOME SLICK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. FREEZING RAIN WILL BE POSSIBLE THURSDAY MORNING...BEFORE CHANGING OVER TO ALL RAIN IN THE AFTERNOON. ANY ICE ACCUMULATION WILL BE LIGHT. UNTREATED ROADS MAY BE SLICK. WIDESPREAD RAINFALL OF AROUND AN INCH APPEARS LIKELY THURSDAY INTO EARLY FRIDAY. THIS COULD CAUSE FLOODING. STRONG WINDS WILL BE POSSIBLE THURSDAY THROUGH FRIDAY...WITH GUSTS UP TO 35 MPH. THIS MAY BLOW AROUND UNSECURED OBJECTS...LIKE CHRISTMAS DECORATIONS. THERE WILL BE A CHANCE OF SNOW SHOWERS FROM CHRISTMAS THROUGH EARLY NEXT WEEK. NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY ICING ON ROADWAYS OR OBJECTS. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 11:17 PM EST | River Flood Warning | IND | Parke, Vermillion, Vigo | 6 days |
| Dec 23, 11:17 PM EST | River Flood Warning | IND | Sullivan, Vigo | 6 days |
| Dec 23, 11:17 PM EST | River Flood Warning | IND | Knox, Sullivan | 8 days |
| Dec 24, 5:48 AM EST | Freezing Rain Advisory | IND | Carroll, Clinton, Delaware, Hamilton, Hancock, Henry and 5 more | 10 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Jackson, Lawrence, Washington | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Daviess, Greene, Knox | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Daviess, Greene, Knox | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Parke, Vermillion, Vigo | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Knox | 26 hr |
| Dec 24, 9:45 AM EST | River Flood Warning | IND | Gibson, Knox, Posey | 26 hr |
Nearby
River Flood Warnings in Indiana, 2009River Flood Warnings in Illinois, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.